Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Diabetic. Experiencing fatigue, loss of weight, pain in shoulders and knees and numbness and swelling in feet. Rheumatoid arthritis. Cure?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
present complaints:
Loss of weight and appetite X 5 months. Has lost 9 kg in the last 3-4 months
Increased fatiguability X 5 months
Pain in the shoulders and knees. There is a huge problem getting up and sitting down.
Numbness in the feet X 5 months
Swelling in the feet X 5 months

Known diabetic X last 8 years. He had a frozen shoulder this December for which he received physiotherapy. It is slightly better now. Neuropathy in the feet has been diagnosed. Dry eyes , more so on the right side. He was put on long term ocular steroids after which he developed an eye infection. Following this, steroids were discontinued and he's currently receiving Systane and Genteal ointment.
Known case of psoriasis for >20 years. Flared up after development of diabetes. Mainly restricted to the lower legs. While it is not such a big problem, he does use an ointment when it flares up.
Known case of rheumatoid arthritis for 4 years. Started off with affecting the knees, shoulders and wrists (B/L involvement).
Treatment and reports are attached.

Thanks in advance
Posted Sun, 7 Jul 2013 in Lupus
Answered by Dr. Divya Agarwal 1 hour later
It seems like he is suffering from severe RA, and the severity of the problem is being aggravated by his diabetes.
the disease activity is high which I can gather from a high ESR and CRP, and also the high number of tender and swollen joints.
sometimes an active disease can cause problems like increased fatigue and weight loss.
the numbness and swelling in feet is probably related to his diabetes.
pain in shoulders and knees is related to the RA and also may be to secondary Osteoarthritis of the knees.

from his prescription he is on full dose of disease modifying drugs.
but injectable methotrexate has been added recently so we should give it time at least 6 weeks.
also hydroxychloroquine may be added, in such conditions in doses of 200 mg.

If even after 6 weeks the problems are not getting solved then we generally opt for drugs called biologics.
these are targeted drugs , some of which are remicade and enbrel .
these are stongly recommended in these type of situations.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor